Infliximab-induced lupus in Crohn's disease: A case report

P. Sarzi-Puttini, S. Ardizzone, G. Manzionna, F. Atzeni, E. Colombo, M. Antivalle, M. Carrabba, G. Bianchi-Porro

Research output: Contribution to journalArticle

Abstract

An 18-year-old male patient was under treatment with infliximab at a dose of 5 mg/kg at Weeks 0, 2 and 6 for refractory Crohn's disease. In June 2002, the patient was admitted to the Outpatient Clinic of the Rheumatology Unit for arthralgia affecting the small joints, non-pruritic crops of purple skin lesions and malar rash in the face. Serum antinuclear antibodies were positive (1:640 speckled pattern), and anti-double-stranded DNA was positive (1:80); moreover, positivity of anti-extractable nuclear antigen was observed. Antihistone antibodies, lupus anticoagulant and anticardiolipin antibodies were negative. A diagnosis of infliximab-induced lupus was made and the drug treatment was withdrawn. However, 3 months after withdrawal of treatment, the patient still showed clinical and laboratory symptoms of systemic lupus erythematosus. After 6 months of treatment, systemic lupus erythematosus-related symptoms disappeared and anti-double-stranded DNA returned to normal. The patient is currently under treatment with prednisone 20 mg/day for systemic lupus erythematosus and with oral mesalazine 2.4 mg/day for Crohn's disease. Treatment with infliximab is known to produce an increase of autoantibodies (antinuclear antibodies, anti-double-stranded DNA), but not clinical disease. This is the first case, to our knowledge, of onset of prolonged infliximab-induced lupus.

Original languageEnglish
Pages (from-to)814-817
Number of pages4
JournalDigestive and Liver Disease
Volume35
Issue number11
DOIs
Publication statusPublished - Nov 2003

Keywords

  • Crohn's disease
  • Infliximab
  • Systemic lupus erythematosus

ASJC Scopus subject areas

  • Gastroenterology

Fingerprint Dive into the research topics of 'Infliximab-induced lupus in Crohn's disease: A case report'. Together they form a unique fingerprint.

  • Cite this

    Sarzi-Puttini, P., Ardizzone, S., Manzionna, G., Atzeni, F., Colombo, E., Antivalle, M., Carrabba, M., & Bianchi-Porro, G. (2003). Infliximab-induced lupus in Crohn's disease: A case report. Digestive and Liver Disease, 35(11), 814-817. https://doi.org/10.1016/S1590-8658(03)00448-1